Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

June 9, 2021Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 9, 2021, 9:37 PM MDT for Blaine County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 9:37 PM MDT (03:37 UTC)
Expired
Jun 9, 2021, 10:00 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 172 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS85 KTFX 100337
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
937 PM MDT Wed Jun 9 2021
 
MTZ011-047-100400-
Hill MT-Blaine MT-
937 PM MDT Wed Jun 9 2021

...SPECIAL WEATHER STATEMENT...

At 937 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Azure, or 12 miles south of Havre, moving
northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Havre and Lohman. 

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Montana.

LAT...LON 4824 10963 4835 10984 4876 10960 4851 10920
TIME...MOT...LOC 0337Z 218DEG 37KT 4836 10967 

$$

mpj

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 9, 8:22 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 9, 8:22 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
822 PM MDT Wed Jun 9 2021

.SYNOPSIS...

Showers and thunderstorms will become widespread across north
central and southwest Montana this afternoon through late
evening Some storms could become severe across north central
Montana, producing strong and gusty outflow winds, large hail. On
Thursday, a Pacific cool front moves through the region,
producing another round of scattered showers and thunderstorms. It
turns drier and warmer over the weekend, with near record high
temperatures possible early next week.

&&

.DISCUSSION...

Thunderstorm and shower activity was a bit slow to get going, and
the coverage of strong to severe storms has been less than
expected. However, convective activity is picking up, and eastern
portions of the Great Falls forecast area have seen a few storms
producing large hail. Furthermore, the Severe Thunderstorm Watch
remains in effect through midnight with a few more strong storms
likely. At this time I will not be making any updates to the
forecast, but I expect that at least one update will be required
later this evening when the watch expires or is cancelled. mpj

&&

.AVIATION...
545 PM MDT Wed Jun 9 2021 (10/00Z TAF period)

Showers and thunderstorms have been a bit slow to get going this
afternoon, but activity is expected to develop during the early
evening hours. Best likelihood for storms will be east of a line from
Great Falls to Havre. Some storms could become severe with the
potential for strong winds, moderate to large hail, and a slight
risk for a tornado. Scattered showers and perhaps an isolated
thunderstorm will persist overnight into Thursday morning. Another
round of stronger storms is expected to develop after 18Z Thursday.
VFR conditions will prevail through the forecast period, but
IFR/MVFR conditions should be expected in precipitation. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT Wed Jun 9 2021/

Tonight through Friday...Once again, an unsettled southwesterly flow
aloft with an embedded disturbance will prevail across western and
central Montana late this afternoon through this evening. Widespread
showers and thunderstorms will develop between 4 PM and 6 PM MDT and
some storms are expected to become severe with strong outflow winds,
large hail, and a small risk for an isolated tornado. Strong to
severe storms are expected to diminish by late evening, but showers
and a few thunderstorms cold continue overnight and into Thursday
morning. On Thursday, a Pacific cool front will move through the
region by afternoon. Expect gusty west winds to develop behind the
front. There will continue to be a chance for thunderstorms along
the front as well, with a marginal risk of severe storms over the
eastern portions of the region during the late afternoon and
evening. Afternoon temperatures on Thursday will be well below
normal over the western portions of the area, and near normal
elsewhere. Friday morning low temperatures will be near freezing in
some locations, especially across southwestern Montana. Mostly dry
conditions and seasonable temperatures are expected on Friday.

Saturday through Wednesday...Expect mostly dry conditions, along
with a significant warming trend from Saturday through Tuesday.
The peak of the next heat wave looks to occur on Tuesday, with
afternoon temperatures in the mid to upper 90s in many areas. At
this time, probability information indicates most areas should
remain below 100 degrees. On Wednesday, a Pacific cool front will
move through the region, resulting in windy conditions developing.
Fire concerns could start to increase by this time next week.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  41  71 /  50  70  30   0
CTB  45  58  40  66 /  80  80  10   0
HLN  52  71  40  74 /  30  90  20   0
BZN  49  75  35  71 /  10  70  40   0
WYS  43  60  27  61 /  10  60  40   0
DLN  49  65  32  67 /  10 100  30   0
HVR  54  74  46  72 /  60  50  40   0
LWT  50  77  40  69 /  30  60  70   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 9, 8:48 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
848 PM MDT Wed Jun 9 2021

MTZ011-100315-
Hill-
848 PM MDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HILL COUNTY...

At 847 PM MDT, a strong thunderstorm was located 29 miles north of
Beaver Creek, or 30 miles north of Havre, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of north central Hill
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4888 10982 4894 11006 4900 11004 4900 10953
TIME...MOT...LOC 0247Z 245DEG 47KT 4898 10979

JAF
Special weather statement, Jun 9, 8:57 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
857 PM MDT Wed Jun 9 2021

MTZ011-047-100315-
Hill-Blaine-
857 PM MDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BLAINE AND EAST
CENTRAL HILL COUNTIES...

At 856 PM MDT, a strong thunderstorm was located 9 miles southeast of
Havre, moving north at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havre, Chinook and Lohman.

This includes Highway 2 between mile markers 383 and 405.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When thunder roars, go indoors!

LAT...LON 4823 10955 4823 10962 4863 10969 4860 10920
TIME...MOT...LOC 0256Z 190DEG 39KT 4845 10952

JAF
Special weather statement, Jun 9, 9:18 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
918 PM MDT Wed Jun 9 2021

MTZ010-044-100400-
Eastern Glacier MT-Toole MT-
918 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR TOOLE AND EAST CENTRAL GLACIER
COUNTIES UNTIL 1000 PM MDT...

At 917 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shelby, moving northeast at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Shelby, Sunburst, Kevin, Sweet Grass, Ethridge, Oilmont and Ferdig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4900 11127 4894 11127 4837 11179 4840 11180
      4840 11191 4842 11199 4844 11199 4845 11206
      4852 11229 4900 11218
TIME...MOT...LOC 0317Z 211DEG 49KT 4851 11195

Kredensor
Special weather statement, Jun 9, 9:26 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
926 PM MDT Wed Jun 9 2021

MTZ047-100415-
Blaine-
926 PM MDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BLAINE
COUNTY...

At 925 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Chinook to 21 miles west of Fort
Belknap. Movement was northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Chinook, Harlem, Fort Belknap, Lohman and Zurich.

This includes Highway 2 between mile markers 396 and 433.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4850 10852 4830 10929 4871 10946 4900 10902
      4899 10877
TIME...MOT...LOC 0325Z 239DEG 26KT 4864 10933 4841 10923

Kredensor
Local storm report, Jun 9, 9:35 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
935 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     5 SSW HAYS              47.92N 108.73W
06/09/2021  M57 MPH          BLAINE             MT   DEPT OF HIGHWAYS

&&

BRUSDA
Special weather statement, Jun 9, 9:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
937 PM MDT Wed Jun 9 2021

MTZ011-047-100400-
Hill MT-Blaine MT-
937 PM MDT Wed Jun 9 2021

...SPECIAL WEATHER STATEMENT...

At 937 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Azure, or 12 miles south of Havre, moving
northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Havre and Lohman.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Montana.

LAT...LON 4824 10963 4835 10984 4876 10960 4851 10920
TIME...MOT...LOC 0337Z 218DEG 37KT 4836 10967

mpj

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:18 PM MDTSevere Thunderstorm WarningTFXBlaine42 min
Jun 9, 6:55 PM MDTSevere Thunderstorm WarningTFXBlaine35 min
Jun 9, 7:08 PM MDTSpecial Weather StatementTFXFergus22 min
Jun 9, 7:19 PM MDTSpecial Weather StatementTFXTeton56 min
Jun 9, 7:26 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 9, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Jun 9, 7:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jun 9, 7:53 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus37 min
Jun 9, 7:57 PM MDTSpecial Weather StatementTFXHill33 min
Jun 9, 8:04 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 9, 8:19 PM MDTSpecial Weather StatementTFXTeton26 min
Jun 9, 8:28 PM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin32 min
Jun 9, 8:31 PM MDTSpecial Weather StatementTFXChouteau29 min
Jun 9, 8:42 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus33 min
Jun 9, 8:45 PM MDTSpecial Weather StatementTFXPetroleum30 min
Jun 9, 8:48 PM MDTSpecial Weather StatementTFXHill27 min
Jun 9, 8:57 PM MDTSpecial Weather StatementTFXBlaine18 min
Jun 9, 9:04 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill26 min
Jun 9, 9:09 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus21 min
Jun 9, 9:18 PM MDTSpecial Weather StatementTFXToole42 min
Jun 9, 9:26 PM MDTSpecial Weather StatementTFXBlaine49 min
Jun 9, 9:30 PM MDTSevere Thunderstorm WarningTFXBlaine45 min
Jun 9, 9:38 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 9, 9:38 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jun 9, 9:51 PM MDTSpecial Weather StatementTFXBlaine24 min
Jun 9, 10:17 PM MDTSpecial Weather StatementTFXBlaine28 min
Jun 9, 10:32 PM MDTSpecial Weather StatementTFXFergus43 min
Jun 9, 10:48 PM MDTSevere Thunderstorm WarningTFXBlaine42 min
Jun 9, 11:34 PM MDTSpecial Weather StatementTFXBlaine, Fergus, Hill116 min
Jun 10, 2:11 AM MDTSpecial Weather StatementTFXBlaine34 min
Jun 10, 2:53 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 10, 3:08 PM MDTSevere Thunderstorm WarningTFXFergus52 min
Jun 10, 3:53 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 10, 4:22 PM MDTSpecial Weather StatementTFXCascade23 min
Jun 10, 4:56 PM MDTSpecial Weather StatementTFXCascade34 min
Jun 10, 5:33 PM MDTSpecial Weather StatementTFXCascade27 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.